Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist
In diabetics, hypoglycemia or blood sugar level 45-69 mg/dL can happen as side effect of hypoglycemiant medications taken orally or by injection.
Among the hypoglycemiant medications causing low blood sugar level 58, 57, 56, 55, 54, 53, 52, 51, 50, 49, 48, 47, 46, 45, I can mention those that:
I. increase the production of insulin from the beta-cells of the pancreas including:
a. Glimepiride (Amaryl)
b. Glyburide (DiaBeta, Micronase)
c. Glipizide (Glucotrol)
d. Chlorpropamide (Diabinese)
g. Repaglinide (Prandin)
h. Nateglinide (Starlix)
i. Sitagliptin (Januvia)
II. Injectable medications for diabetes:
a. Exenatide (Byetta) especially if combined with glyburide, glipizide, glimepiride, chlorpropamide, tolbutamide and tolazamide
b. Pramlintide (Symlin) when used in combination with insulin
III. Combination hypoglycemiant medications:
a. Sitagliptin + Metformin (Janumet)
b. Glypuride + Metformin (Glucovance)
c. Glipizide + Metformin (Metaglip)
d. Pioglitazone + Glimepiride (Duetact)
e. Rosiglitazone + Glimepiride (Avandaryl)
The following is the list of diabetes medications that DO NOT cause hypoglycemia if used alone as monotherapy. If they are combined with other hypoglycemiant medications, then, there is increased risk for low blood sugar level 58, 57, 56, 55, 54, 53, 52, 51, 50, 49, 48, 47, 46, 45.
In this group are included:
a. Rosiglitazone (Avandia)
b. Pioglitazone (Actos)
c. Metformin (Glucophage)
d. Acarbose (Precose)
e. Miglitol (Glyset)
In healthy, non diabetic people, there are some medications causing low blood sugar level 58, 57, 56, 55, 54, 53, 52, 51, 50, 49, 48, 47, 46, 45 as following:
a. Antibiotics like Sulfa drugs used to treat bacterial infections
b. Quinine used to treat Malaria
c. Anti-protozoal drug Pentamidine used to treat severe pneumonia caused by Pneumocystis jirovecii
d. Salicylates (e.g. aspirin) especially if taken in high doses
In diabetics, when facing hypoglycemia, adjusting the dose of medication of changing therapy can help. Furthermore, I always advise my patients to:
- check their blood sugar level regularly especially before a physical activity or when they feel hypoglycemic; and after finishing that intense physical activity
- adjust the dose of hypoglycemiant medications before doing an intense physical activity
- have meals regularly
- take a snack if blood sugar is lower than 100 mg/dL before going for an intense physical activity
In healthy people, I advise to stop the medications that might cause hypoglycemia until improvement of blood sugar levels.
Then, can restart the medication again, but after adjusting the dose as per blood sugar level.
If you might have more concern, can contact me and write in details your concern. I'll be happy to assist you through the process.